Drought, Vilas
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Wet weather during the latter half of April caused most locations that were experiencing severe drought (D2) conditions to improve to moderate drought (D1). Parts of north-central Wisconsin remained in the severe drought (D2) category into early May.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Wet weather during the latter half of April caused most locations that were experiencing severe drought (D2) conditions to improve to moderate drought (D1). Parts of north-central Wisconsin remained in the severe drought (D2) category into early May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 31, 8:43 PM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 943 PM CDT TUE MAR 31 2009 .UPDATE...STRATIFORM RAIN/SNOW HAS EXITED NE WI. SOME LOCATIONS IN THE FAR NORTH RECEIVED IN EXCESS OF 2 INCHES OF SNOW. THE OCCLUDED FRONT WAS MOVG THROUGH C/EC WI...WITH AN ASSOC BAND OF SCT SHOWERS LIFTING RAPIDLY NORTH ACROSS THE FA. THERE WERE A FEW STORMS IN CNTRL WI EARLIER...WITH ISOLD LGT AND EVEN A REPORT OF PEA SIZE HAIL. AFTER THE SHOWERS LIFT NORTH OF THE RGN LATE THIS EVG...WILL JUST HAVE TO CONTEND WITH LGT WRAP-AROUND SNOW IN PARTS OF C/NC WI LATE TONIGHT. KIECKBUSCH && .PREV DISCUSSION...ISSUED AT 600 PM CDT TUE MAR 31 2009... UPDATE...QUICK UPDATE TO THE FCST TO MENTION MORE SNOW ACROSS NORTHERN WI...WITH AN INCH OR TWO OF ACCUMULATION. ALSO MENTIONED SOME ISOLD THUNDER IN CNTRL WI...DUE TO STEEP MID-LEVEL LAPSE RATES AND FORCING ASSOC WITH THE OCCLUDED FRONT AND S/W TROF. WILL PROBABLY NEED TO UPDATE HOURLY TEMPS THIS EVG...AS TEMPS HAVE WARMED TO AROUND 50 NEAR THE OCCLUDED FRONT. SOME GUSTY WINDS HAVE ALSO BEEN REPORTED BEHIND THE FRONT...SO BOOSTED WINDS INTO THE BLUSTERY CATEGORY OVER C/EC WI. KIECKBUSCH DISCUSSION ISSUED AT 318 PM CDT TUE MAR 31 2009... SHORT TERM...TONIGHT AND WEDNESDAY LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW AN OCCLUDED CYCLONE DRIFTING A LITTLE EAST OF DUE NORTH OVER THE BORDER AREA OF MINNESOTA...SOUTH DAKOTA...AND IOWA. WARM CONVEYOR BELT PRECIPITATION CONTINUES TO PINWHEEL AROUND THE LOW...AND IS CENTERED ACROSS THE FORECAST AREA AT THE MOMENT. STILL GETTING AN OCCASIONAL SNOW OB OVER THE NW FORECAST AREA AT THIS HOUR...BUT TEMPERATURES ARE COMFORTABLY IN THE MIDDLE 30S OVER THIS VICINITY...NEGATING ANY POSSIBLE ACCUMULATIONS. TRAILING BEHIND THE WARM CONVEYOR BELT...THE OCCLUDED FRONT IS MOVING INTO FAR SW WISCONSIN...AND BEGINNING TO SEE SOME SPOTTY CONVECTION DEVELOPING AHEAD OF IT. OBVIOUSLY...PRECIPITATION TRENDS AND PRECIP TYPE ARE THE MAIN FORECAST CONCERNS THROUGH TOMORROW. TONIGHT...OCCLUDED LOW PRESSURE SYSTEM WILL TRACK FROM SOUTHERN MINNESOTA EARLY THIS EVENING TO AROUND DULUTH BY TOMORROW MORNING. ITS ASSOCIATED 700MB FRONT AND LEADING EDGE OF THE DRY SLOT...WHICH IS CURRENTLY PUNCHING INTO IOWA...WILL PROGRESS ACROSS THE FORECAST AREA DURING THE EVENING...A FEW HOURS AHEAD OF ITS LOW LEVEL OCCLUDED/COOL FRONT. ARCING BAND OF PRECIP AHEAD OF THE DRY SLOT WILL BE PROGRESSING ACROSS THE NORTHEAST HALF OF THE FORECAST AREA. PROGGED MODEL THICKNESSES AND 925MB WET BULB TEMPERATURES SUGGEST MOST PRECIP WILL REMAIN LIQUID...ALTHOUGH THINK THERE COULD BE A WET SNOWFLAKE OR ICE PELLET WORKED IN ACROSS THE FAR NW FORECAST AREA. ONCE THE LEADING EDGE OF THE DRY SLOT CLEARS THE WI/U.P. BORDER...FIGURE THE MAJORITY OF THE PRECIP WILL HAVE EXITED THE AREA BY AROUND MID-EVENING. ALWAYS HAVE TO BE CONCERNED WITH FREEZING DRIZZLE POTENTIAL WITHIN A DRY SLOT...BUT MODEL SOUNDINGS AND UPSTREAM OBS INDICATE A BRIEF CHANCE OF SOME DRIZZLE BUT WITH TEMPERATURES ABOVE FREEZING UNTIL THE SURFACE FRONT MOVES THROUGH. COLDER AIR FROM THE DAKOTAS WILL EVENTUALLY WRAP AROUND THE LOW FROM THE SOUTHWEST...DROPPING 850MB TEMPS AROUND -6C. WIDESPREAD STRATO-CU WRAPPING AROUND THE LOW WITHIN THIS COLDER AIRMASS WILL MOVE ACROSS THE FORECAST AREA. MOISTURE DEPTH LOOKS DEEP ENOUGH FOR SOME LIGHT SNOW SHOWERS EVERYWHERE...BUT BETTER CHANCES WILL RESIDE ACROSS THE NORTHWEST...CLOSER TO THE LOWS CIRCULATION. DO NOT ANTICIPATE MUCH IN THE WAY OF ACCUMULATIONS. WEDNESDAY...OCCLUDED LOW PRESSURE WILL GRADUALLY FILL AS IT PIVOTS ITS WAY OVER THE ARROWHEAD OF MINNESOTA. BROAD CYCLONIC FLOW WILL HANG OVER THE AREA FOR MUCH OF THE DAY...WITH PLENTY OF 850-700MB HUMIDITY GREATER THAN 80 PCT...HIGHEST CLOSET TO THE CENTER OF CIRCULATION OVER THE NORTHWEST. IN ADDITION...COLD H850MB AIR AROUND -7C WILL CREATE STEEP LOW LEVEL LAPSE RATES...WITH LOW LEVEL CAPES REACHING UP TO 50 J/KG. CAN THEREFORE SEE WRAP AROUND SNOW SHOWERS (MIXING WITH RAIN IN THE AFTERNOON) ACROSS THE NORTHWEST GETTING A BOOST FROM DIURNAL INSTABILITY AND PERHAPS SPREADING EAST TOWARDS THE FOX VALLEY. ANY CONVECTIVE SNOW SHOWERS WILL HAVE THE ABILITY TO BRING DOWN SOME BEEFY WINDS ALOFT...PERHAPS AS MUCH AS 30-35 KTS. THIS IS OCCURRING THIS AFTERNOON OVER EASTERN NEBRASKA...NORTHEAST KS...AND WESTERN IOWA WHERE HAVE SEEN A PEAK GUST TO 46 KTS. HIGHS WILL RANGE FROM THE MIDDLE 30S TO LOWER 40S. LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. ON WEDNESDAY NIGHT...A DEPARTING STORM SYSTEM WILL LIFT INTO ONTARIO...LEAVING A BOUNDARY FROM NORTHERN MICHIGAN DOWN INTO THE PLAINS. THIS BOUNDARY EXTENDS ALL THE WAY SOUTH TO A DEVELOPING LOW PRESSURE SYSTEM IN THE SOUTHERN PLAINS. A FEW LINGERING FLURRIES ARE POSSIBLE WITH SOME LEFT OVER WRAP AROUND MOISTURE ACROSS THE NORTH. THE GFS PRODUCES PRECIP ALONG THE BOUNDARY JUST SOUTH OF THE CWA LATE WEDNESDAY NIGHT AND THURSDAY...BUT THE OTHER MODELS KEEP THINGS DRY...SO PLAN TO KEEP MOST OF THE CWA DRY WEDNESDAY NIGHT. THURSDAY THROUGH FRIDAY...SURFACE LOW PRESSURE AND UPPER TROUGH WILL MOVE FROM THE SOUTHERN PLAINS TO THE OHIO VALLEY. THE MODELS ARE IN AGREEMENT THIS STORM WILL PASS WELL TO OUR SOUTHEAST...ALONG WITH BEST FORCING AND MOISTURE...BUT JUST HOW FAR SOUTHEAST IS STILL IN QUESTION. NAM IS SLOWER AND FARTHEST NORTHWEST...ECMWF/UKMET/CANADIAN FARTHEST EAST...AND THE GFS IN THE MIDDLE...BUT ALL STILL AGREES ABOUT ONLY BRINGING A GLANCING BLOW OF PRECIP TO THE CWA. THE EASTERN PORTIONS OF THE CWA HAVE THE BEST CHANCE OF SEEING PRECIP FROM THIS STORM...BUT AMOUNTS WILL REMAIN LIGHT. WILL KEEP FRIDAY DRY AS THE LOW PRESSURE PUSHES OFF INTO EASTERN ONTARIO. FRIDAY NIGHT/SATURDAY...STORM SYSTEM WILL MOVE TOWARDS THE NORTHEAST U.S...TAKING THE PRECIP AND CLOUD COVER WITH IT...AS RIDGING ALOFT MOVES INTO THE REGION...LEAVING A DECENT PERIOD OF QUIET WEATHER. DOES NOT LOOK LIKE WE GET INTO THE TRUE RETURN FLOW AS WINDS STAY MORE OUT OF THE SOUTHEAST RATHER THAN SOUTH/SOUTHWEST...BUT WILL STILL SEE TEMPS IN THE 40S TO NEAR 50 ACROSS THE CWA ON SATURDAY. SATURDAY NIGHT THROUGH TUESDAY...GFS/ECMWF ACTUALLY IN PRETTY GOOD AGREEMENT REGARDING THE MAIN LARGE SCALE FEATURES FOR THIS FAR OUT...BUT THE DETAILS WILL THROW SOME QUESTIONS INTO THE FORECAST. BY 12Z SUNDAY...MODELS ARE SHOWING A LOW PRESSURE SYSTEM DEVELOPING OVER KANSAS. THE CANADIAN IS FASTER WITH THIS STORM...PLACING THE LOW NEAR CHICAGO BY 00Z MONDAY. WILL FOLLOW THE SLOWER SOLUTION FOR NOW...BUT WILL KEEP THE ONSET OF PRECIP IN THE SOUTHWEST IN THE SATURDAY NIGHT PERIOD...AS A BOUNDARY SETS UP JUST TO OUR SOUTH AND MODELS ARE HINTING AT A BAND OF PRECIP...BUT WILL KEEP THE NORTH/NORTHEAST DRY. A LITTLE CONCERNED ABOUT THE DRY NORTHEAST FLOW SATURDAY NIGHT...EATING AWAY AT THE MOISTURE MOVING IN...WHICH WOULD KEEP THE ENTIRE AREA DRY FOR SATURDAY NIGHT...BUT HARD TO PIN DOWN THOSE DETAILS THIS FAR OUT. THE BETTER PUSH OF MOISTURE AND LIFT ARRIVES ON SUNDAY/SUNDAY NIGHT AS THE SURFACE LOW AND UPPER TROUGH EJECTS TOWARDS THE GREAT LAKES...SO WILL KEEP POPS FAIRLY HIGH. BY 12Z MONDAY...THE GFS AND ECMWF TAKE THE LOW PRESSURE TOWARD NORTHERN INDIANA. THIS TRACK WOULD PRODUCE MAINLY SNOW ACROSS NORTHEAST WISCONSIN. IT IS WAY TO FAR OUT TO TALK TOTALS...BUT AN ACCUMULATING SNOW IS CERTAINLY POSSIBLE WITH THIS STORM SYSTEM. SOME LAKE EFFECT SNOW SHOWERS ARE POSSIBLE BEHIND THIS SYSTEM FOR THE EARLY PART OF NEXT WEEK. DID NOT MAKE MANY CHANGES TO THE TEMPS...AS DETAILS REGARDING THE AMOUNT OF CLOUD COVER AND WHEN/WHERE THE PRECIP MOVES IN WILL DICTATE TEMP TRENDS. DID ADJUST TEMPS DOWN SLIGHTLY FOR SUNDAY AND MONDAY WITH THE EXPECTED EAST/NORTHEAST FLOW AND DECENT CHANCES FOR PRECIP. AVIATION...IFR CIGS/VSBYS WITH RAIN SHOWERS...AND AN OCCASIONAL SNOW SHOWER AT RHI...WILL CONTINUE AT RHI/AUW/CWA THROUGH ABOUT MID-EVENING...WHEN A COOL FRONT MOVES ACROSS THE TAF SITES. GRB WILL SEE DECREASING CIGS THIS AFTERNOON INTO THIS EVENING AS THIS FRONT DRAWS CLOSER...TO MVFR TERRITORY BEFORE BOUNCING BACK UP TO VFR ONCE THE FRONT PASSES. WRAP AROUND MOISTURE WITH AN MVFR CLOUD DECK AND SOME SCT SNOW SHOWERS WILL THEN IMPACT THE WESTERN TAF SITES AFTER MIDNIGHT...AND WILL BE PRESENT FOR MUCH OF THE DAY TOMORROW. SOME OF THIS CLOUD COVER WILL DEVELOP OVER GRB LATER TOMORROW MORNING...BUT CIGS LOOK TO BE LOW END VFR OR HIGH END MVFR AT THIS TIME. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 113 PM CDT TUE MAR 31 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 113 PM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS OR THE OCCURRENCE OF FREEZING PRECIPITATION TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-011200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 113 PM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
707 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW WHITE LAKE 45.16N 88.76W
03/31/2009 M1.5 INCH LANGLADE WI TRAINED SPOTTER
0700 PM SNOW CRANDON 45.56N 88.90W
03/31/2009 M1.5 INCH FOREST WI COUNTY OFFICIAL
0700 PM SNOW FLORENCE 45.93N 88.25W
03/31/2009 E1.0 INCH FLORENCE WI COUNTY OFFICIAL
0700 PM SNOW AMBERG 45.50N 88.00W
03/31/2009 E0.2 INCH MARINETTE WI COUNTY OFFICIAL
MAINLY LIGHT RAIN TO WAUSAUKEE
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
743 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM SNOW CRANDON 45.56N 88.90W
03/31/2009 M2.2 INCH FOREST WI TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
842 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL WITTENBERG 44.81N 89.15W
03/31/2009 E0.25 INCH SHAWANO WI LAW ENFORCEMENT
&&
TSKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1015 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW RHINELANDER 45.63N 89.41W
03/31/2009 M1.5 INCH ONEIDA WI BROADCAST MEDIA
&&
TSKThe national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162893, 162894, 162895, 162896, 162897, 162898, 162899, 162900, 162901, 162903, 162904, 162905, 162906, 162907, 162908.